Texas, 2007Flash Flooding in Texas, August 17 to 18, 2007
August 17 to 18, 2007 · NWS SJT · 18 events in 8 counties and zones
Heavy rain from the remnants of Tropical Depression Erin closed many roads across the region. High waters washed away two homes near Elm Creek south of Abilene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $26 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from the remnants of Tropical Depression Erin closed many roads across the region. High waters washed away two homes near Elm Creek south of Abilene. Abilene rescue crews carried out about 50 high water rescues due to the rapidly rising waters. Approximately 215 homes in the town of Hamlin were flooded, with several roads, culverts, and bridge approaches washed out in Jones County. Flash flooding caused one fatality as a woman attempted to escape her vehicle in raging flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 2:31 AM CST, 36 minutes earlier.
Area forecast discussion, Aug 17, 2:31 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 AM CDT FRI AUG 17 2007
.SHORT TERM...
CENTER OF THE REMNANTS OF TROPICAL STORM ERIN APPEARS JUST SOUTH
OF ROCK SPRINGS AT 230 AM...MOVING NORTHWEST AT AROUND 10 MPH.
HEAVIEST RAIN WAS MOVING FROM MASON AND KIMBLE COUNTIES...INTO
SUTTON AND SCHLEICHER COUNTIES. THE WERE A FEW BANDS MOVING INTO
SOUTHERN TOM GREEN COUNTY TOWARD SAN ANGELO. EXPECT INTENSIFICATION
OF RAIN BANDS NEAR THE LOW PRESSURE CENTER EARLY THIS MORNING.
HEAVIEST RAINFALL SHOULD BE IN THE CONCHO VALLEY AND SOUTHWARD TO
SUTTON AND CROCKETT COUNTIES THIS MORNING AND AFTERNOON. EXPECT
CONVECTIVE BANDS TO EXPAND OUTWARD IN THE AFTERNOON AND COULD
AFFECT THE BIG COUNTRY WITH LOCALLY HEAVY RAINFALL...BUT EXPECT
MOST OF THE FLOODING POTENTIAL TO BE SOUTH OF IT. ADDED STERLING
AND COKE COUNTIES TO THE FLASH FLOOD WATCH...WHICH EXPIRES AT 7 PM
CDT FRIDAY.
.LONG TERM...
WRF MODEL IS SLOWER THAN THE NAM MODEL...BRINGING CENTER OF LOW
OVER CROCKETT COUNTY AT 1 PM TODAY...THEN DRIFTS IT NORTHWARD INTO THE
EASTERN PERMIAN BASIN/WESTERN CONCHO VALLEY OVERNIGHT. NAM TAKES
IT WESTWARD TOWARD THE BIG BEND. WRF MODEL SO FAR SEEMS TO BE
MORE ON TRACK (BUT SLOWER)...AND WILL USE ITS MOVEMENT AND DIRECTION
TODAY...BUT BEYOND THAT CONFIDENCE IS LOW...ESPECIALLY ON THE
DIRECTION. THE WRF MODEL TRIES TO DRIFT THE UPPER LOW...NORTHWARD
INTO THE COLORADO CITY/SNYDER SATURDAY MORNING...THEN PUSH IT
SLOWLY SOUTHWARD BACK TOWARD THE CONCHO VALLEY SUNDAY. THIS
PARTICULAR MOTION WOULD PUT A LOT OF WATER INTO THE CONCHO
VALLEY...WITH THE WRF MODEL PUTTING 8-11 INCHES OVER THE CONCHO
VALLEY NORTH TO ...5 INCHES NEAR SWEETWATER BY 7 AM SATURDAY...AND BY
MONDAY MORNING UP TO 15 INCHES. THAT ALL SAID...THE WRF MODEL HAS
NOT BEEN THAT ACCURATE RECENTLY...BUT PAST PERFORMANCE IS NOT
ALWAYS INDICATIVE OF PRESENT...AS THE STOCK FUNDS LIKE TO SAY.
BUT WILL HAVE TO REALLY WATCH ITS MOVEMENT TONIGHT.
LOTS OF SPECULATION OF TRACK OF HURRICANE DEAN. WRF MODEL HAS
REMNANTS MOVING UP THE LOWER GRANDE VALLEY...POSSIBLY AFFECTING
WEST CENTRAL TEXAS NEXT FRIDAY. THIS IS BEYOND CURRENT FORECAST
AND PROBABILITIES OF IT DOING EXACTLY THAT ARE LOW...BUT BEAR
WATCHING...ESPECIALLY AS AREAS OF WEST CENTRAL TEXAS MAY BE SATURATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 83 72 84 71 / 90 80 70 50
SAN ANGELO 83 73 84 71 / 100 80 80 40
JUNCTION 79 72 84 73 / 100 80 50 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN-COKE-COLEMAN-
CONCHO-CROCKETT-IRION-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS-SAN
SABA-SCHLEICHER-STERLING-SUTTON-TOM GREEN.
&&
04
Hazardous weather outlook, Aug 16, 2:01 PM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT THU AUG 16 2007
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
301 PM CDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE REMNANTS OF TROPICAL DEPRESSION ERIN WILL BRING THE POTENTIAL
FOR VERY HEAVY RAIN AND FLASH FLOODING TO THE SOUTHERN HALF OF
WEST CENTRAL TEXAS TONIGHT. THE BEST CHANCE OF VERY HEAVY RAIN
WILL BE SOUTH OF A LINE FROM MERTZON TO SAN ANGELO TO BALLINGER TO
BROWNWOOD. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL PRODUCE MORE VERY HEAVY RAIN ACROSS THE SOUTHERN
HALF OF WEST CENTRAL TEXAS ON FRIDAY AND FRIDAY NIGHT. TOTAL
RAINFALL AMOUNTS OF 3 TO 5 INCHES AND FLASH FLOODING WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED...HOWEVER RAINFALL
REPORTS WOULD BE HELPFUL.
Flash Flood, Mason
- When
- August 17, 3:07 AM CST to 9:00 AM CST
- Where
- Mason County, 7.3 mi SW of Koockville
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 30.675, -99.337
Ranch Road 1871 and 2389 was closed due to flooding with 5 feet of water reported over the bridge.
Flash Flood, Kimble
- When
- August 17, 3:30 AM CST to 9:00 AM CST
- Where
- Kimble County, 6.9 mi WSW of Segovia
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 30.382, -99.777
Several roads were closed due to flooding, including Farm Roads 479, 2169, and 385, as well as Highway 377 South.
Flash Flood, Taylor
- When
- August 17, 6:55 PM CST to August 18, 12:30 AM CST
- Where
- Taylor County, Abilene
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -99.730
Abilene Police reported widespread street flooding and numerous road closures across the city as a result of the very heavy rainfall. This extensive flooding continued through much of the evening.
Flash Flood, Taylor
- When
- August 17, 9:12 PM CST to August 18, 3:00 AM CST
- Where
- Taylor County, Abilene
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -99.730
Abilene Police Department reported both Catclaw and Button Creeks were out of their banks. This flooding along with runoff from the heavy rain continued to flood numerous streets across the city. About 50 high water rescues were reported.
Flash Flood, Taylor
- When
- August 17, 10:00 PM CST to August 18, 4:00 AM CST
- Where
- Taylor County, Abilene
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -99.730
Abilene Police Department reported that Cedar Creek was flowing out of its banks.
Flash Flood, Tom Green
- When
- August 18, 1:51 AM CST to 7:30 AM CST
- Where
- Tom Green County, 1.82 mi SW of San Angelo
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -100.450
At least 10 roads were closed in San Angelo due to flash flooding.
Flash Flood, Taylor
- When
- August 18, 2:52 AM CST to 8:30 AM CST
- Where
- Taylor County, 8.53 mi NW of Guion
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.257, -99.953
Local law enforcement officials reported significant flooding along Elm Creek located in southern Taylor County. U.S. Highway 277 and Farm Road 89 was closed due to flash flooding.
Flash Flood, Haskell
- When
- August 18, 3:09 AM CST to 9:00 AM CST
- Where
- Haskell County, 4.9 mi NW of Haskell
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -99.810
Ranch road 2407 was closed about 6 miles northwest of Haskell due to flash flooding.
Flash Flood, Taylor
- When
- August 18, 3:46 AM CST to 9:30 AM CST
- Where
- Taylor County, 1.75 mi E of View
- Cause
- Heavy Rain / Tropical System
- Property damage
- $500,000
- Reported by
- COOP Observer
- Coordinates
- 32.350, -99.850
Serious flash flooding was occurring along Elm Creek near Highway 277 and 606 where two houses were washed into the creek.
Flash Flood, Taylor
- When
- August 18, 5:30 AM CST to 11:00 AM CST
- Where
- Taylor County, 8.53 mi NW of Guion
- Cause
- Heavy Rain / Tropical System
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 32.257, -99.953
A woman was swept away by raging waters near the intersection of U.S. Highway 277 and Farm Road 89 as she attempted to escape her vehicle which had become stranded in flood waters.
Flash Flood, Haskell
- When
- August 18, 6:10 AM CST to 12:00 PM CST
- Where
- Haskell County, 4.9 mi NW of Haskell
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -99.810
The Haskell County Sheriff's Office reported a portion of Farm Road 2407 closed between U.S. Highway 380 and Farm Road 3337 because of high water.
Flash Flood, Taylor
- When
- August 18, 6:45 AM CST to 12:30 PM CST
- Where
- Taylor County, Abilene
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -99.730
Many roads across Abilene and Taylor County were closed due to flooding, including all roads in Mulberry Canyon. Serious flooding continues along Elm Creek west of Lake Abilene.
Flash Flood, Jones
- When
- August 18, 10:00 AM CST to 3:00 PM CST
- Where
- Jones County, Hamlin
- Cause
- Heavy Rain / Tropical System
- Property damage
- $25 million
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -100.130
About 215 homes in Hamlin were flooded at low lying areas located near California Creek. Several residents had to be evacuated as the water level in their homes increase to 3 to 4 feet. Farm road 57 and County Road 123 were also closed. Throughout Jones county, a total of about 400 homes were damaged, along with several road and bridge approaches washed out.
Flash Flood, Haskell
- When
- August 18, 12:10 PM CST to 5:00 PM CST
- Where
- Haskell County, 1.35 mi ESE of Haskell
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 33.160, -99.730
A creek running through city of Haskell has some streets impassable.
Flash Flood, Jones
- When
- August 18, 12:10 PM CST to 5:00 PM CST
- Where
- Jones County, Hamlin
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -100.130
Evacuations took place in Hamlin. Farm Road 57 and County Road 123 were closed.
Flash Flood, Nolan
- When
- August 18, 12:35 PM CST to 5:00 PM CST
- Where
- Nolan County, Sweetwater
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -100.400
Several streets were closed in Sweetwater due to flash flooding.
Flash Flood, Fisher
- When
- August 18, 2:00 PM CST to 5:30 PM CST
- Where
- Fisher County, 2.77 mi S of Sylvester
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.680, -100.250
Farm Road 1085 closed from Highway 180 to the Nolan County line.
Flash Flood, Taylor
- When
- August 18, 3:30 PM CST to 9:30 PM CST
- Where
- Taylor County, Abilene
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -99.730
The Abilene Emergency Operations Center officials reported that Elm Creek at Farm Road 89 and Bell Plains Road was 8.5 feet above normal and rising. Taylor County Judge recommended voluntary evacuations for residents living along Ohlhausen Road near Elm creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Wind in Kansas, August 17, 20071 death · 1 injured · 56 kt wind · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
- Hail and Damaging Winds in New Jersey, August 17, 2007$100,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52011, 52013, 52014, 52015, 52016, 52017, 52018, 52019, 52020, 52021, 52022, 52023, 52025, 52026, 52027, 52028, 52029, 52030.